Alert archive / California / Areal Flood Warnings in 2012

Areal Flood Warning 1, NWS Reno, NV

December 2, 20126 counties in California

NWS Reno, NV issued this areal flood warning at Dec 2, 2012, 5:36 AM PST for 6 counties in California. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 2, 2012, 5:36 AM PST (13:36 UTC)
Expired
Dec 2, 2012, 12:36 PM PST
In force
7 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties El Dorado County, CA, Lassen County, CA, Nevada County, CA, Placer County, CA, Plumas County, CA, Sierra County, CA

The radar

The Beale AFB radar (KBBX), 84 km from the middle of the area, began a volume at 13:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-12-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-12-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1424 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this areal flood warning went out at Dec 2, 3:15 AM PST, 2 hours 21 minutes earlier.

Area forecast discussion, Dec 2, 3:15 AM PST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
315 AM PST SUN DEC 2 2012

.SHORT TERM...

...VERY STRONG AND DAMAGING WINDS THIS MORNING...
...HEAVY RAINFALL WITH FLOODING EXPECTED TODAY...

MAJOR STORM CONTINUES TO BEAR DOWN ON NORTHERN CALIFORNIA AND
NORTHERN NEVADA TODAY, WITH STRONG, DAMAGING WINDS AND HEAVY
PRECIPITATION. DEEP PLUME OF SUBTROPICAL MOISTURE, OR "ATMOSPHERIC
RIVER" IS POINTED DIRECTLY AT THE SIERRA TODAY, WITH OVER 1.5"
PRECIPITABLE WATER. SNOW LEVELS HAVE ALREADY RISEN TO NEAR OR ABOVE
9000 FEET, WITH THE HEAVIEST PRECIPITATION WELL ON ITS WAY.
RAINFALL RATES ARE STARTING TO PICK UP IN THE SIERRA NORTH OF TAHOE,
WITH RATES UP TO 0.25"/HR. DURING THE PEAK OF THE PRECIPITATION
EVENT, WE WILL LIKELY SEE RAINFALL RATES EXCEEDING 0.5"/HR IN THE
SIERRA FOR UP TO 12 HOURS OR MORE, LEADING TO FLOODING OF SOME
RIVERS AND STREAMS. SEE HYDROLOGY SECTION BELOW FOR ADDITIONAL
DETAILS ON FLOODING CONCERNS.

AN EXTREMELY POWERFUL WIND EVENT IS ONGOING ACROSS THE REGION AT
THIS TIME, AND WILL CONTINUE INTO THIS MORNING. A VERY STRONG LOW
LEVEL JET IS MOVING ACROSS NORTHERN CA AND INTO SOUTHERN OREGON,
WITH OVER 90KTS AT 700MB. MODELS CONTINUE TO SHOW AN IMPRESSIVE
DOWNSLOPE WIND SIGNATURE THIS MORNING, FOCUSED ALONG THE EASTERN
SIERRA AND EASTERN SIERRA FRONT FROM SUSANVILLE SOUTHWARD TO MAMMOTH
LAKES, INCLUDING RENO-SPARKS-CARSON CITY-MINDEN.

WIDESPREAD GUSTS TO 70 MPH ARE EXPECTED, WITH WIND PRONE AREAS ALONG
HIGHWAY 395 REACHING UP TO 90 MPH. SIERRA RIDGE WINDS WILL REACH UP
TO 140 MPH. HIGH WIND WARNINGS REMAIN IN EFFECT FOR RENO-TAHOE
NORTHWARD UNTIL 10 AM TODAY. SPILLOVER INTO THE RENO-CARSON AREA
WILL DAMPEN THE STRONGEST WINDS LATE THIS MORNING, WITH HIGH WINDS
PUSHING FURTHER EAST TOWARD FERNLEY-SILVER SPRINGS-FALLON THIS
AFTERNOON. HIGH WIND WARNINGS REMAIN IN EFFECT FOR AREAS EAST OF
RENO-CARSON CITY-MINDEN THROUGH 4 PM THIS AFTERNOON.

WINDS OF THIS MAGNITUDE ARE SIGNIFICANT. DAMAGE TO TREES, POWER
LINES, VEHICLES AND PROPERTY WILL BE POSSIBLE. WE HAVE ALREADY
RECEIVED REPORTS OF DOWNED POWERLINES ON HWY 88 SOUTH OF
GARDNERVILLE...WE ARE SURE TO GET MORE REPORTS LATER THIS MORNING.
WITH THE WETTING RAINS THE PREVIOUS STORM, TREES COULD POTENTIALLY
BE UPROOTED WITH THESE STRONG WINDS. BOATING ON LAKE TAHOE AND
PYRAMID LAKE IS STRONGLY DISCOURAGED, AS WAVE HEIGHTS WILL LIKELY BE
NEARLY 6 FEET OR MORE.

SNOW LEVELS WILL DROP TO NEAR 7000 FEET LATE THIS AFTERNOON, AS THE
COLD FRONT PUSHES THROUGH THE AREA. THIS WILL LEAD TO HEAVY SNOW
ACCUMULATIONS IN THE HIGHEST ELEVATIONS AROUND LAKE TAHOE AND INTO
MONO COUNTY. AT PASS LEVEL, BETWEEN 7000-8000 FEET, WE CAN GENERALLY
EXPECT 3 TO 6 INCHES OR SO. BUT FOR ELEVATIONS ABOVE 8000 FEET,
INCLUDING MOUNT ROSE SUMMIT, WE COULD SEE UP TO 2 FEET OF SNOW OR
MORE, AS THE LAST OF THE HEAVY PRECIPITATION WILL STILL BE ONGOING
WHEN THE SNOW LEVELS BEGIN TO DROP. NO WINTER WEATHER ADVISORIES
WILL BE ISSUED FOR THE SIERRA AT THIS TIME, SINCE MOST PASSES ARE
BELOW THE 8000 FOOT LEVEL.

WEATHER BEGINS TO CALM DOWN TONIGHT AND INTO MONDAY, AS RIDGING
ALOFT BUILDS INTO CA/NV. A FEW SHOWERS ARE POSSIBLE IN THE SIERRA
TONIGHT, WITH ANOTHER INCH OR TWO OF ACCUMULATIONS ABOVE 7000 FEET.
ANOTHER STORM IS EXPECTED TO MOVE INTO NORTHERN CA STARTING MONDAY
NIGHT INTO TUESDAY, ALTHOUGH THIS STORM LOOKS MUCH LESS POTENT THAN
THE CURRENT ONE.  HOON

&&

.HYDROLOGY...

NO SIGNIFICANT CHANGE TO THE RIVER FORECASTS SINCE YESTERDAY.

MAIN POINTS FOR TODAY...
* HEAVY RAIN WITH HIGH SNOW LEVELS.

* FLOOD WARNING FOR THE SUSAN AND TRUCKEE RIVERS.
  MAJOR FLOODING ALONG THE TRUCKEE RIVER NEAR TRUCKEE.
  MODERATE FLOODING FOR THE TRUCKEE AT VISTA AND STEAMBOAT CREEKS.
  MINOR FLOODING FOR THE TRUCKEE RIVER AT RENO.
  MINOR TO MODERATE FLOODING FOR THE SUSAN RIVER AT SUSANVILLE.

* FLOODING OF SMALL CREEKS AND STREAMS ALONG AND WEST OF HIGHWAY 395.

* ROCK AND MUD SLIDES NEAR STEEP TERRAIN AND BURN SCARS.

FLOOD WARNINGS REMAIN IN EFFECT FOR THE TRUCKEE AND SUSAN RIVERS.
THE MOST SERIOUS FLOODING WILL OCCUR ALONG THE TRUCKEE RIVER AT
TRUCKEE. THE TRUCKEE RIVER AND STEAMBOAT CREEKS ON THE EAST SIDE OF
RENO-SPARKS ARE THE BIGGEST FLOOD CONCERNS IN WESTERN NEVADA. SEE
THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE SPECIFIC DETAILS.

RAIN IS MOVING INTO THE SIERRA...NORTHEAST CALIFORNIA AND FAR
WESTERN NEVADA NOW. THE HEAVIEST RAIN REMAINS TO THE WEST OF THE
AREA OVER NORTHERN CALIFORNIA...BUT WILL BE MOVING INTO THE REGION
THIS MORNING. HEAVIEST PRECIPITATION WILL OCCUR IN THE SIERRA
THROUGH ROUGHLY 2 PM WHILE IN THE RENO-CARSON CITY AREA THE HEAVIEST
PRECIPITATION WILL OCCUR FROM JUST AFTER DAYBREAK TO ABOUT 3 PM.

TOTAL RAINFALL AMOUNTS THROUGH SUNDAY ARE AS FOLLOWS...
*  LAKE TAHOE BASIN TO WESTERN LASSEN COUNTY...3 TO 5 INCHES WITH
   UP TO 8 INCHES POSSIBLE ALONG AND WEST OF HIGHWAY 89.
*  HIGHWAY 395 FROM LASSEN COUNTY TO RENO-CARSON CITY AND NORTHERN
   MONO COUNTY...1 TO 2 INCHES ON VALLEY FLOORS WITH 2 TO 4 INCHES
   IN THE FOOTHILLS WEST OF HIGHWAY 395.
*  THE NEVADA BASIN AND RANGE...INCLUDING LYON...PERSHING AND
   CHURCHILL COUNTIES...UP TO 1 INCH.

SNOW LEVELS ARE NEAR 9000 FEET BASED ON PROFILER DATA OVER
CALIFORNIA AND MOUNTAIN TOP OBSERVATIONS IN THE SIERRA. THESE SNOW
LEVELS ARE LIKELY TO CLIMB TO BETWEEN 9000 AND 10000 FEET FOR A
DECENT PORTION OF THE STORM. THE ONLY EXCEPTION WILL BE NEAR THE
SIERRA CREST WHERE VERY HEAVY PRECIPITATION CAN DRAG SNOW LEVELS
DOWN 500-1000 FEET.

WITH THE RISING SNOW LEVELS...SNOW THAT ACCUMULATED ABOVE 7000 FEET
FRIDAY WILL BEGIN TO MELT AS WELL. THIS WILL ADD TO RUNOFF POTENTIAL
THIS MORNING INTO THE EARLY AFTERNOON...BUT COULD DELAY THE TIMING
OF THE PEAK FLOWS FARTHER DOWNSTREAM ON THE TRUCKEE BY AND HOUR OR
TWO FROM PREVIOUS FORECASTS. HYDROLOGISTS AT CNRFC IN SACRAMENTO
ESTIMATE THE SNOW MELT COULD ADD APPROXIMATELY 10-15% TO FLOWS FOR
THE TRUCKEE. SNOW LEVELS WILL QUICKLY DROP ONCE THE FRONT ARRIVES
LATE SUNDAY AFTERNOON...WHICH WILL GREATLY REDUCE RUNOFF AND THE
POTENTIAL FOR ADDITIONAL FLOODING. PRECIPITATION WILL TAPER TO
ISOLATED OR SCATTERED SHOWERS MAINLY NEAR THE SIERRA BY EARLY
EVENING...WITH DRY CONDITIONS EXPECTED OVERNIGHT THROUGH MONDAY.

ABOVE THE SNOW LEVEL...NEAR 2 FEET OF HEAVY WET SNOW SHOULD
ACCUMULATE AT THE HIGHEST ELEVATIONS...WITH LESS THAN A FOOT NEAR
THE PASS LEVELS LATER THIS AFTERNOON. BRONG/MLF/HOON

&&

.LONG TERM...TUESDAY THROUGH SATURDAY...
MODELS REMAIN FAIRLY CONSISTENT WITH PUSHING NEXT SHORT WAVE INTO
AND THROUGH THE REGION DURING THE TUESDAY/WEDNESDAY TIME FRAME.
TIMING IS MUCH BETTER BETWEEN THE OPERATIONAL MODELS NOW. SINCE THE
TREND IS HOLDING HAVE BUMPED UP POPS A BIT MORE FOR THE TUESDAY TIME
FRAME...ESPECIALLY OVER THE NW PORTIONS OF THE FORECAST AREA.

MAIN JET REMAINS OVER THE FAR NORTHERN PART OF THE FORECAST AREA
THROUGH WEDNESDAY ALTHOUGH THE NAM IS TRYING TO PULL THE JET A BIT
FARTHER SOUTH THAN THE ECMWF AND GFS. IF THIS WERE TO VERIFY SNOW
LEVELS WOULD BE A LITTLE LOWER...BUT FOR NOW WILL LEAVE SNOW LEVELS
FAIRLY HIGH OVER THE REGION AND SEE HOW SUBSEQUENT MODEL RUNS HANDLE
THIS. QPF IS NOT AS HIGH WITH THIS WAVE AS THE ONE GOING THROUGH THE
REGION NOW...BUT THERE WILL BE A DECENT MOISTURE TAP WITH THIS WAVE.
DYNAMICS ARE NOT QUITE AS STRONG...BUT IF THE JET CREEPS FARTHER
SOUTH THEN UPPER DIVERGENCE WILL BE MAXIMIZED. HAVE MAINTAINED
STRONGER WINDS AHEAD OF THIS WAVE AS WELL FOR TUESDAY AFTN/EVNG. BUT
WE MAY NEED TO BUMP THOSE A BIT MORE.

WITH PASSAGE OF THE WAVE WEDNESDAY WE WILL SEE SOME LINGERING PCPN
THROUGH THE DAY...THEN DRYING BY WED NIGHT INTO THURSDAY. MODELS
DIFFER SLIGHTLY ON EVOLUTION OF THE LONG WAVE PATTERN A BIT AFTER
THURSDAY...BUT MOST ARE NOW DIGGING A TROF INTO THE INTERMOUNTAIN
WEST WITH A RIDGE OFF SHORE. THE PLACEMENT OF THESE FEATURES VARIES
FROM MODEL TO MODEL BUT THERE IS ENOUGH AGREEMENT OVERALL TO START
LOWERING TEMPS A FEW DEGREES BY FRIDAY INTO SATURDAY. DF/MLF
&&

.AVIATION...
PRECIPITATION IS INCREASING ACROSS THE SIERRA AND BEGINNING TO SPILL
INTO THE FAR WESTERN PORTIONS OF NV AS WELL EARLY THIS MORNING. PEAK
TIME FOR PCPN INTO WRN NV SHOULD BE AFTER DAWN THROUGH ABOUT 1 PM.
CIGS/VSBYS IN THE SIERRA VALLEYS THIS MORNING SHOULD DROP TO MVFR
WITH OCCASIONAL IFR VSBYS IN THE HEAVIER PERIODS OF RAIN. SNOW
LEVELS ARE INCREASING SO ICING SHOULD BE CONFINED ABOVE 9000 FT MSL
FOR MOST OF THE DAY. WHILE LARGELY VFR CONDITIONS FOR AREAS EAST OF
THE SIERRA ARE LIKELY TODAY...IN THE IMMEDIATE LEE OF THE SIERRA
DURING THE HEAVIER RAINS TODAY THERE COULD BE PERIODS OF MVFR
CIGS/VSBYS. BY LATE AFTERNOON INTO THE EARLY EVENING SNOW LEVELS
WILL BEGIN TO DROP WITH A BRIEF PERIOD OF MIXED RAIN AND SNOW AT
KTRK AND KTVL. AT KMMH THIS MIX WILL LAST A BIT LONGER DUE TO ITS
HIGHER ELEVATION AND MAY CHANGE TO ALL SNOW BEFORE THE PCPN ENDS
AFTER 3/04Z.

STRONG GUSTY WINDS WILL CONTINUE THROUGH MUCH OF THE DAY AS WELL.
RIDGE TOP WIND GUSTS IN THE 100-120 KT RANGE WILL BE COMMON OVER THE
SIERRA THROUGH THE EARLY AFTERNOON BEFORE BEGINNING TO DECREASE. SFC
GUSTS IN THE SIERRA OF 30-40 KT WILL BE COMMON THIS MORNING BEFORE
DECREASING. IN THE LEE OF THE SIERRA A STRONG DOWNSLOPE SIGNAL IS
PRESENT. SO EVEN WITH PCPN FALLING BY MORNING GUSTS COULD REACH
40-50 KT WITH MORE WIND PRONE LOCATIONS RECEIVING GUSTS CLOSER TO 70
KT. THESE WINDS WILL BEGIN TO DECREASE IN THE AFTERNOON...AND THE
STRONGER WINDS WILL ALSO BEGIN TO SHIFT A BIT FARTHER EAST ALONG THE
HIGHWAY 95 CORRIDOR. UNTIL SFC WINDS SHIFT TO A MORE WESTERLY
DIRECTION LATER TODAY WILL CONTINUE TO INCLUDE LLWS IN THE TERMINAL
FORECASTS. TURBULENCE IS LIKELY TO WELL ABOVE THE RIDGE TOPS AS WELL
FOR THE BULK OF THE DAY ITO THE EARLY EVENING.

AVIATION WEATHER WILL IMPROVE LATE TONIGHT AND INTO MONDAY AS THE
STORM MOVES WELL EAST. SOME LINGERING SHOWERS ARE POSSIBLE INT HE
SIERRA LATE TONIGHT...BUT THEN DRY WITH LESS WIND FOR MONDAY. MLF
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING NVZ005.

     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING NVZ002.

     FLOOD WATCH THROUGH THIS AFTERNOON NVZ002-003.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON NVZ001-004.

     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING NVZ003.

CA...HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING CAZ070-071.

     FLOOD WATCH UNTIL 2 PM PST THIS AFTERNOON CAZ071.

     HIGH WIND WARNING UNTIL 4 PM PST THIS AFTERNOON CAZ073.

     FLOOD WATCH THROUGH THIS AFTERNOON CAZ073.

     HIGH WIND WARNING UNTIL 10 AM PST THIS MORNING CAZ072.

     FLOOD WATCH THROUGH THIS AFTERNOON CAZ072.

&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)
Hazardous weather outlook, Dec 1, 6:38 AM PST, 22 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
638 AM PST SAT DEC 1 2012

CAZ070>073-NVZ001>005-021200-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
638 AM PST SAT DEC 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL WINTER STORM WILL CONTINUE TO AFFECT THE REGION TODAY
AND TONIGHT BRINGING STRONG DAMAGING WINDS TO THE EASTERN SIERRA
AND WESTERN NEVADA. PLEASE REFER TO THE HIGH WIND WARNING AND
WIND ADVISORIES FOR INFORMATION ON THE STRONG DAMAGING WINDS
EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAVY PRECIPITATION AND VERY STRONG WINDS WILL CONTINUE ON SUNDAY.
DUE TO THE HEAVY RAINFALL THAT HAS OCCURRED FLOODING IS FORECAST
FOR LOCATIONS ACROSS THE REGION SUNDAY INTO MONDAY. PLEASE REFER
TO THE FLOOD WARNINGS THAT HAVE BEEN ISSUED FOR INFORMATION ON
THE EXPECTED IMPACTS OF THE FLOODING.

ANOTHER...WEAKER...SYSTEM WILL MOVE INTO THE REGION TUESDAY INTO
WEDNESDAY BRINGING ANOTHER CHANCE OF PRECIPITATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER
AS THIS MAJOR SYSTEM MOVES THROUGH THE REGION...WEATHER SPOTTERS ARE
REQUESTED TO REPORT SNOWFALL...PRECIPITATION...STRONG WINDS AND ANY
FLOODING TO THE NATIONAL WEATHER SERVICE.

O'HARA

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://FORECAST.WEATHER.GOV/HAZARDS/REV  (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 2, 8:19 AM PSTAreal Flood WarningREVDouglas, Storey, Washoe6 hr
Dec 2, 9:00 AM PSTWinter Storm WarningREVDouglas, Washoe10 hr

Nearby

Areal Flood Warnings in California, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.